Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Riverton, WY

May 31, 2005Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 31, 2005, 4:52 PM MDT for Hot Springs County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 4:52 PM MDT (22:52 UTC)
Expired
May 31, 2005, 5:30 PM MDT
In force
38 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 312252
SVRRIW
WYC017-312330-
/O.NEW.KRIW.SV.W.0008.050531T2252Z-050531T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
452 PM MDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING
  THIS INCLUDES THE CITY OF THERMOPOLIS

* UNTIL 530 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HWY JCT 170 AND 174...OR ABOUT 19 MILES WEST
  OF THERMOPOLIS...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HWY JCT 170 AND 120 BY 515 PM MDT
  U.S. HWY 20/789 MILE MARKER 130 BY 530 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4378 10868 4361 10876 4348 10836 4347 10826
      4364 10817

$$

C. BAKER
2 follow-up statements
000 
WWUS55 KRIW 312312
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT TUE MAY 31 2005

WYC017-312330-
/O.CON.KRIW.SV.W.0008.000000T0000Z-050531T2330Z/
HOT SPRINGS WY-
512 PM MDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTH CENTRAL HOT
SPRINGS COUNTY UNTIL 530 PM MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MISSOURI FLAT RD...OR
ABOUT 10 MILES SOUTHWEST OF THERMOPOLIS...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSOURI FLAT RD BY 500 PM MDT
  U.S. HWY 20/789 MILE MARKER 130 BY 515 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4370 10846 4354 10856 4348 10837 4349 10818
      4358 10813

$$

C. BAKER
000 
WWUS55 KRIW 312327
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
527 PM MDT TUE MAY 31 2005

WYC017-312337-
/O.EXP.KRIW.SV.W.0008.000000T0000Z-050531T2330Z/
HOT SPRINGS WY-
527 PM MDT TUE MAY 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOT SPRINGS
COUNTY WILL EXPIRE AT 530 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4370 10846 4354 10856 4348 10837 4349 10818
      4358 10813

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:18 PM MDT, 34 minutes earlier.

Area forecast discussion, May 31, 4:18 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
418 PM MDT TUE MAY 31 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
A BROAD OPEN UPPER LEVEL TROUGH...WITH CLOSED LOWS ALOFT OVER
SOUTHERN ALBERTA AND EASTERN WASHINGTOION...DOMINATES THE WESTERN
STATES WITH NEARLY ZONAL FLOW ALOFT LATE THIS AFTERNO0N. A BRIEF
DRYING TREND IS ON TAP TONIGHT AS THE WASHINGTON LOW DIVES INTO THE
GREAT BASIN AND THE ALBERTA LOW DRIFTS NW...CAUSING THE UPPER FLOW
TO SHIFT TO THE SW OVERNIGHT.  BY WEDNESDAY MORNING THAT FLOW WILL
TRANSPORT ANOTHER SHOT OF MID LEVEL MOISTURE INTO SW WYOMING...
TRIGGERING SCATTERED RAIN SHOWERS AND AFTERNOON THUNDERSTORMS...
MAINLY OVER THE FAR WESTERN MOUNTAINS.  PERIODIC SHOTS OF MOISTURE
ADVECTION WILL RESULT IN MOSTLY COOL CONDITIONS WITH MORE RAIN
SHOWERS AND AFTERNOON THUNDERSTORM ACTIVITY THROUGH THE SHORT TERM.
THE EXCEPTION WILL BE THURSDAY WHEN MUCH OF CENTRAL WYOMING WILL BE
UNDER A DRY SLOT IN THE SW FLOW ALOFT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
UNSTABLE WEATHER PATTERN EXPECTED TO PERSIST INTO EXTENDED. AN UPPER
LEVEL LOW ANCHORED ACROSS EASTERN MT INTO SATURDAY WILL SWING A
SERIES OF SHORT WAVE IMPULSES THROUGH CYCLONIC FLOW. LOOKS
LIKE STRONGEST WAVE MOVES THROUGH LATE FRIDAY. BETTER UPPER
LEVEL SUPPORT AND INSTABILITY SHOULD RESULT IN GREATEST RISK
FOR STORMS IN THE FAR EASTERN AREAS BUT CANT RULE OUT AN ISOLATED
STORM ANYWHERE. LESS COVERAGE BUT STILL A FEW LINGERING STORMS INTO
SATURDAY. THIS UPPER LOW OVER EASTERN MT GETS PUSHED OUT BY ANOTHER
LOW MOVING INTO THE PACIFIC NORTHWEST BY MONDAY. THE UPPER LEVEL
SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO EJECT WAVES AT
US INTO EARLY NEXT WEEK WITH AN INCREASING DIFFLUENT FLOW ALOFT AS
TUESDAY APPROACHES. TIMING OF WAVES TOO DIFFICULT THIS FAR OUT SO
HAVE KEPT WITH DIURNALLY DRIVEN CONVECTION. EXPECTING A GRADUAL WARM
UP THROUGH TUESDAY WITH PERSISTENT WARM AIR ADVECTION IN THIS
SOUTHWESTERLY FLOW...WITH MOST AREAS WARMING ABOVE SEASONAL NORMS BY
TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...CF
LONG TERM....FRIEDERS
Hazardous weather outlook, May 31, 2:35 AM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
235 AM MDT TUE MAY 31 2005

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
235 AM MDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
THIS EVENING...ESPECIALLY OVER THE BIGHORN MOUNTAINS AND JOHNSON
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL APPROACH THE NORTHERN ROCKIES BY WEDNESDAY
MORNING.  RAIN AND SNOW SHOWERS WILL MOVE INTO THE WEST AROUND 6
AM...SPREADING EAST AFTER NOON.  ALSO...SOUTHWEST WINDS OF 15 TO 25
MPH WILL INCREASE IN THE FAVORED AREAS.  A FEW THUNDERSTORMS ARE
POSSIBLE AS WELL. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:37 PM MDTSevere Thunderstorm WarningRIWHot Springs38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.